Kansas, 2008

Tornadoes and Flash Flooding in Kansas, June 12, 2008

June 12, 2008 · NWS TOP · 20 events in 7 counties and zones

Showers and thunderstorms developed along the southwestern edge of a cold front. Several supercell thunderstorms developed along the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Showers and thunderstorms developed along the southwestern edge of a cold front. Several supercell thunderstorms developed along the line. The storms that impacted the Topeka warning area produced sporadic severe hail and wind reports as well as two brief tornadoes. The slow moving nature and backbuilding of these storms led to some flash flooding issues across portions of the region as well, notably in the city of Topeka. The Holiday Heights Shopping Center parking lot was quickly inundated with water, stalling and stranding the vehicles of several shoppers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 3:10 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 12, 3:10 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS ISSUED BY PLEASANT HILL MO
410 PM CDT THU JUN 12 2008

.DISCUSSION...

SEVERAL SHORT TERM CONCERNS FOR TONIGHT AND INTO FRIDAY. INITIALLY
LATE THIS AFTERNOON...INSTABILITY FROM AFTERNOON HEATING WILL BE
INTERACTING WITH A WEAK SURFACE BOUNDARY THAT EXTENDS FROM JUST
NORTH OF KANSAS CITY TO NEAR TOPEKA...AND JUST NORTH OF WICHITA.
MOISTURE HAS POOLED IN THE VICINITY OF THIS BOUNDARY WITH DEWPOINTS
IN THE LOW 70S. EXPECT AFTERNOON CONVECTION TO CONTINUE TO DEVELOP
ALONG THIS BOUNDARY WITH A SLIGHT SOUTHWARD DRIFT OF THIS FRONT
AIDED BY OUTFLOW FROM THE STORMS. TONIGHT...A SHORT WAVE WILL BE
MOVING OUT OF WESTERN KANSAS WHICH SHOULD ENHANCE THE LLJ IN
SOUTHERN KANSAS...WITH HEAVIER RAINFALL EXPECTED TO BE DEVELOPING
JUST NORTH OF THE SURFACE BOUNDARY. SO MAIN AREA OF HEAVIER RAINFALL
WILL BE DEPENDENT ON WHERE THIS FRONT CAN SETTLE THIS EVENING. A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND JUST NORTH OF
WHERE THE SURFACE BOUNDARY IS EXPECTED TO BE...BUT IF THE LLJ IS
STRONGER THAN ANTICIPATED OR THE FRONT DOES NOT PROGRESS VERY FAR TO
THE SOUTH...AND CONVECTION WILL LIKELY BE FOCUSED FURTHER NORTH
OVERNIGHT...AND THE FLOOD WATCH MAY NEED TO BE EXTENDED FURTHER
NORTH TO INCLUDE THE TOPEKA AREA.

WITH THE SHORT WAVE MOVING PAST BY FRIDAY MORNING...EXPECT THE
HEAVIER CONVECTION TO BE MOVING OFF TO THE EAST...HOWEVER RESIDUAL
RUN OFF MAY CAUSE FLOODING CONDITIONS TO EXIST THROUGH MIDDAY...SO
WILL KEEP THE FLASH FLOOD WATCH POSTED THROUGH 18Z.

AFTER THAT...BY SATURDAY MORNING...A WEAK AREA OF HIGH PRESSURE WILL
BUILD IN...WITH THE SURFACE FRONT DRIVEN WELL SOUTH OF THE REGION.
THIS SURFACE RIDGING SHOULD SHIFT EAST OF THE FORECAST AREA BY
SATURDAY EVENING SETTING UP A RETURN FLOW. INCREASING MOISTURE
RETURN ON SUNDAY MAY SET THE STAGE FOR THUNDERSTORMS ONCE AGAIN...AS
WEAK UPPER WAVES BREAK OVER SOUTHWEST UPPER RIDGE.  TIMING A BIT OF
AN ISSUE...AS TIMING OF ANY WAVE THROUGH THIS RIDGE IS STILL
UNCERTAIN. WILL TARGET SUNDAY NIGHT AS THE PRIME TIME...AS A SURFACE
FRONT IS FORECASTED TO BE DROPPING INTO EASTERN KANSAS. IF THIS
FRONT IS SLOWER THAN CURRENTLY ANTICIPATED...RAIN CHANCE ON MONDAY
WILL HAVE TO BE INCREASED...SO SOMETHING TO BE WATCHED FOR FUTURE
FORECASTS.

BY TUESDAY...AS WESTERN UPPER RIDGE BUILDS...AND UPPER SHORT WAVE
TROUGH MOVES EAST INTO THE EASTERN GREAT LAKES...SURFACE HIGH
PRESSURE DROPS SOUTH OUT OF CANADA. AREAS TO THE WEST OF THE SURFACE
HIGH IN WESTERN KANSAS MAY SEE THUNDERSTORMS MID WEEK...WHICH MAY
NUDGE CLOSER TO WESTERN PORTIONS OF THE FORECAST AREA BY THURSDAY AS
THE SURFACE RIDGE AXIS SLIDES EAST OF THE MISSISSIPPI.  FOR NOW WILL
JUST PUT SLIGHT CHANCES IN WESTERN AREAS TO COVER THIS POSSIBILITY.

PC

&&

.AVIATION...
/326 AM CDT THU JUN 12 2008/
OVC/BKN CONDITIONS WILL PERSIST THROUGH THE MAJORITY OF THE TAF
FORECAST PERIOD WITH 4,000 TO 6,000 FT CEILINGS...LOWER NEAR
CONVECTION. COLD FRONT WILL SLOWLY MOVE THROUGH TAF SITES WITH
VARIABLE WINDS BECOMING NORTHERLY. PERIODS OF SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE FORECAST PERIOD. REFER TO
SHORT TERM DISCUSSION FOR ADDITIONAL DETAILS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM
 THURSDAY TO 1 PM FRIDAY FOR
 KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

PC
Hazardous weather outlook, Jun 12, 5:37 AM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
637 AM CDT THU JUN 12 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-131145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
637 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM HIAWATHA TO MINNEAPOLIS. THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS IS BETWEEN 4 PM AND 2 AM. THE MAIN THREATS FROM THESE
THUNDERSTORMS IS LARGE HAIL AND DAMAGING WINDS.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS EASTERN KANSAS TODAY.
THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE ALONG AND
AHEAD OF THE COLD FRONT BY LATE AFTERNOON. AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES INTO THE CENTRAL PLAINS LATE THIS
AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE COLD FRONT. DUE TO FAVORABLE DEEP LAYER
SHEAR...ORGANIZED SEVERE THUNDERSTORMS WILL BE POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO A LARGE CLUSTER OF
THUNDERSTORMS BY LATE EVENING WHEN SOME LOCALLY HEAVY RAINFALL
POSSIBLE. THUNDERSTORMS ARE THEN EXPECTED TO SLOWLY PUSH SOUTH OUT
OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SUNDAY AND SUNDAY
NIGHT. AT THIS TIME IT IS TO EARLY TO DETERMINE IF AND WHERE
SEVERE WEATHER WILL OCCUR WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

BOUSTEAD

In the hours before

Local storm report, Jun 12, 11:01 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1201 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TORNADO          10 WNW HORTON           39.72N 95.70W
06/12/2008                   BROWN              KS   STORM CHASER

            LARGE TRUNCATED CONE TORNADO THAT BECAME WRAPPED IN RAIN.

&&

GARGAN
Local storm report, Jun 12, 11:46 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1246 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TORNADO          CARLTON                 38.69N 97.29W
06/11/2008                   DICKINSON          KS   TRAINED SPOTTER

            REPORT OF TORNADO IN CARLTON. TREES REPORTED DOWN.
            CORRECTED LOCATION OF REPORT.

&&

HUDSON
Special weather statement, Jun 12, 3:49 PM CST, 34 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT THU JUN 12 2008

KSZ037-038-054-122230-
LYON-MORRIS-WABAUNSEE-
449 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR PORTIONS OF WABAUNSEE...MORRIS AND
LYON COUNTIES THROUGH 530 PM CDT...

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF WABAUNSEE...MORRIS AND LYON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THIS
STORM WILL AFFECT THE ESKRIDGE AREA.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

BOUSTEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flash flood, 5 hail, 3 thunderstorm wind, 2 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Wabaunsee

When
June 12, 4:23 PM CST
Where
Wabaunsee County, Eskridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -96.100

Funnel Cloud, Shawnee

When
June 12, 4:52 PM CST
Where
Shawnee County, 3 mi SW of Auburn
Reported by
Trained Spotter
Coordinates
38.869, -95.859

Funnel Cloud, Shawnee

When
June 12, 4:59 PM CST
Where
Shawnee County, 1 mi N of Auburn
Reported by
Trained Spotter
Coordinates
38.914, -95.820

Tornado, Shawnee

When
June 12, 5:05 PM CST to 5:07 PM CST
Where
Shawnee County, 4 mi NE of Auburn to 4.3 mi NE of Auburn
Rating
EF0
Path length
0.3 mi
Path width
25 yd
Reported by
Public
Coordinates
38.941, -95.767

The public reported a tornado near Washburn Rural High School near 61st and Wanamaker Road. Several storm chasers and spotters reported a funnel cloud in the vicinity before the tornado was reported.

Hail, Shawnee

When
June 12, 5:14 PM CST
Where
Shawnee County, 4 mi S of Topeka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.992, -95.680

Hail, Shawnee

When
June 12, 5:19 PM CST
Where
Shawnee County, 1.5 mi SSE of Topeka to 2.64 mi SE of Topeka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -95.670

Nickel to quarter size hail was reported by several spotters.

Flash Flood, Shawnee

When
June 12, 5:40 PM CST to 7:00 PM CST
Where
Shawnee County, 2.46 mi SSW of Topeka to 2.66 mi S of Topeka
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.015, -95.690

Local radio station relayed a report that several vehicles were inundated when water quickly rose at the intersection of 29th Street and Topeka Boulevard, and at the Holiday Heights Shopping Center. Water rescues needed to be performed to help people from their flooded vehicles.

Thunderstorm Wind, Jefferson

When
June 12, 5:50 PM CST
Where
Jefferson County, 4 mi S of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.162, -95.320

Thunderstorm Wind, Jefferson

When
June 12, 6:00 PM CST
Where
Jefferson County, 1 mi N of Mc Louth
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.215, -95.220

Tornado, Lyon

When
June 12, 6:00 PM CST
Where
Lyon County, 5 mi S of Admire
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Public
Coordinates
38.558, -96.100

The public reported a tornado near milepost 140 of the Kansas Turnpike.

Flash Flood, Shawnee

When
June 12, 6:17 PM CST to 9:00 PM CST
Where
Shawnee County, 0.56 mi SW of Lake Shawnee to 1.43 mi S of Lake Shawnee
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.015, -95.588

Tecumseh Road was barricaded between 29th and 37th Streets because of high flash flood waters flowing over the roadway.

Thunderstorm Wind, Douglas

When
June 12, 6:29 PM CST
Where
Douglas County, 2.32 mi NW of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.946, -95.407

Flash Flood, Shawnee

When
June 12, 6:29 PM CST to 9:00 PM CST
Where
Shawnee County, 2.25 mi SW of Topeka to 2.35 mi SW of Topeka
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.030, -95.713

Homes around the intersection of 21st and Randolph were evacuated due to runoff. The Shunganunga Creek to the south was also flowing out of it's banks adding to the amount of water impacting these homes.

Hail, Jefferson

When
June 12, 6:47 PM CST
Where
Jefferson County, 8 mi SSW of Mc Louth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.093, -95.277

Flash Flood, Jefferson

When
June 12, 6:54 PM CST to 8:30 PM CST
Where
Jefferson County, 0.54 mi WSW of Williamstown to 0.21 mi SSW of Williamstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.066, -95.339

US Highway 24 and surrounding fields were flooded near the intersection with US Highway 59.

Flash Flood, Shawnee

When
June 12, 7:34 PM CST to 9:00 PM CST
Where
Shawnee County, 2.41 mi SW of Lake Shawnee to 2.24 mi SW of Lake Shawnee
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.001, -95.617

Several roads were impassable due to high water over roadways in the Shawnee Heights area.

Flash Flood, Douglas

When
June 12, 8:07 PM CST to 10:30 PM CST
Where
Douglas County, 4.48 mi NE of Vinland to 3.85 mi ENE of Vinland
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.877, -95.112

Six inches of flowing water was reported over the intersection of Road 1061 and 458.

Flash Flood, Lyon

When
June 12, 8:10 PM CST to 10:30 PM CST
Where
Lyon County, 1.15 mi NW of Hartford to 0.68 mi N of Hartford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.312, -95.964

Nearly every road in town was flooded.

Hail, Coffey

When
June 12, 8:23 PM CST
Where
Coffey County, Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -95.750

Flash Flood, Franklin

When
June 12, 8:35 PM CST to 10:30 PM CST
Where
Franklin County, 1.18 mi S of Pomona to 0.49 mi SSE of Pomona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.603, -95.453

Water at least six inches deep was reported to be flowing over or standing on several roads in the town of Pomona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102072, 122001, 122002, 137259, 102075, 102076, 120008, 102079, 102081, 137260, 120011, 102085, 122003, 111842, 120010, 120009, 122004, 121192, 111844, 121193.